Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 158, NWS Kansas City, MO

July 16, 2025Chariton County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 16, 2025, 6:40 PM CDT for Chariton County, Randolph County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2025, 6:40 PM CDT (23:40 UTC)
Expired
Jul 16, 2025, 7:09 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chariton County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 152 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:48 PM CDT, 3 hours 52 minutes earlier. Its key messages:

  • Several chances for scattered to widespread storms this afternoon into the night. Strong to damaging winds and heavy rainfall will be the main threats.
  • Hotter, more humid conditions anticipated today mainly for areas along and south of I-70. Triple digit heat indices are possible. This is dependent on how storms and features develop through the afternoon.
  • Confidence growing in widespread triple digit heat indices this weekend into the first half of next week. Heat indices up to 110 F possible.
Area forecast discussion, Jul 16, 2:48 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
248 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Several chances for scattered to widespread storms this
  afternoon into the night. Strong to damaging winds and heavy
  rainfall will be the main threats.

- Hotter, more humid conditions anticipated today mainly for
  areas along and south of I-70. Triple digit heat indices are
  possible. This is dependent on how storms and features develop
  through the afternoon.

- Confidence growing in widespread triple digit heat indices
  this weekend into the first half of next week. Heat indices up
  to 110 F possible.

&&

.DISCUSSION...
Issued at 246 PM CDT Wed Jul 16 2025

A cold front, extending out of a surface low over the MN/IA/WI
border (as of 19Z), stretches across southern IA, in between HWY-36
and just north of the KC Metro. This afternoon, a few thunderstorms
will be possible with the cold front continuing to push south into
our area. A few strong to severe storms will be possible with CAPE
values exceeding 3,000 J/kg aiding in storm formation. Bulk shear
values are slightly better than they have been ranging from 25-30
kts. Even though this is not ideal for severe storms, this may be
just enough for them to hold together long enough to produce
isolated severe conditions. Inverted-v soundings, dry air aloft,
DCAPE values exceeding 1,000 J/kg suggest the potential for strong
to damaging winds.

However, there is still some uncertainty as CAMs diverge on
solutions. The NAMNST shows widespread convection developing along
and south of the I-70 corridor including the KC Metro. The HRRR
keeps the convection fairly isolated mostly along and south of I-70.
So, Hi-Res models suggest that we could see isolated to widespread
convection south of HWY-36. Models seem to agree the front stalls
out somewhere south of HWY-36 near I-70. The coverage of storms will
depend on how much the environment is able to recover given this
morning's convection. The current satellite shot (as of 19Z) shows
that extensive cloud coverage has dissipated and cu fields have
developed in the southern half of MO.

Another round of storms is possible late this evening into early
Thursday as the lagging elevated fronts near the 925MB-850MB layer
continues to push farther south. Strong to severe storms will once
again be possible. Storms are anticipated to be elevated as a
diurnal cap develops across area. Good instability (1,000-2,000 J/kg
of CAPE) will help with strengthening updrafts and 20-30 kts of
shear may help storms to organize. Strong to damaging winds and
heavy rainfall (PWATs around 2 inches) will be the main concerns.
But again, high uncertainty still remains. The severe potential late
this evening will be dependent on whether or not the atmosphere will
be able to recover from this afternoon's convection (if it is
realized). If there is robust afternoon convection, strong to
damaging winds will be the main concern with heavy rain being the
secondary threat. If there is not robust afternoon convection, then
the main threat will be heavy rainfall with strong to damaging winds
being the secondary threat. The severe threat is anticipated to
diminish the deeper into the night go. However, areas that have
already received multiple rounds of rain (mainly northern MO) could
see isolated flooding especially if storms begin to train. For now,
MBE vectors just after midnight keep storms somewhat progressive,
but uncertainty is still high.

Thursday afternoon, there will be a chance for some isolated to
scattered thunderstorms with remnant surface boundaries as well as a
H500 shortwave moving through the flow. For our area, severe chances
appear to be very low due to weak forcing and a fairly stable
environment. Slightly more favorable conditions for severe weather
will remain in southern MO. As far as temperatures for tomorrow,
highs are anticipated to range in the mid to upper 70s mainly north
of I-70 and low to mid 80s south of I-70. The difference will be
mostly felt in the decrease in dew point temperature with most areas
remaining below 70 F. Some areas south of the KC Metro may reach the
low 70s.

Mid to upper level ridging residing over the western U.S. tracks
towards the east as we go into the weekend. A surface high also
pushes over the eastern U.S. shifting winds to the south. This will
result in the start of a warming trend this Friday into early next
week. As heat indices climb to 100-110 F, heat headlines may be
necessary. Confidence continues to grow as guidance remains
consistent with each model run. A few weak shortwaves bringing
spotty chances for rain may help to cool temperatures a few degrees,
but high uncertainty exists in timing and location with these
features.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1235 PM CDT Wed Jul 16 2025

VFR conditions to start the TAF period. A round of storms will
be possible this afternoon, however left in a PROB30 group due
to low confidence in location. Another rounds of storms is
possible in the overnight hours, but again there is high
uncertainty with timing and location. Winds gradually shift more
northerly as a cold front pushes south of the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...Collier
Hazardous weather outlook, Jul 16, 5:06 AM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0506 AM CDT Wed Jul 16 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171006-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0506 AM CDT Wed Jul 16 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

* Decaying convective system this morning will bring scattered
  to widespread storms to the area before sunrise. A few wind
  gusts to 50 mph are possible.

* Outflow from that convective may foster new development this
  afternoon. Adds a large amount uncertainty to the forecast though.

* Better chances for storms after sunset. A few strong to severe
  storms are possible with strong winds and locally heavy rain
  the main hazards.

* High heat returns this weekend into next week. Increasing
  potential for heat index values near 110 next week.

In the hours before

Special weather statement, Jul 16, 6:29 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Wed Jul 16 2025

MOZ032-033-170000-
Chariton MO-Randolph MO-
629 PM CDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARITON AND
WESTERN RANDOLPH COUNTIES THROUGH 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salisbury, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salisbury, Huntsville, and Clifton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3928 9254 3934 9278 3933 9280 3933 9283
      3947 9285 3959 9254
TIME...MOT...LOC 2329Z 263DEG 19KT 3943 9275

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Krull
Special weather statement, Jul 16, 6:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Wed Jul 16 2025

MOZ028-170000-
Platte MO-
634 PM CDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLATTE COUNTY
THROUGH 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kansas City Intl Arpt, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lansing, Platte City, Kansas City Intl Arpt, Ferrelview, Farley, and
Hoover.

This includes the following highways...
 Interstate 29 between mile markers 10 and 19.
 Interstate 435 between mile markers 24 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 9469 3932 9460 3929 9460 3923 9480
      3928 9487
TIME...MOT...LOC 2334Z 236DEG 10KT 3932 9473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Krull

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:55 AM CDTSpecial Weather StatementEAXAtchison50 min
Jul 16, 1:57 AM CDTSpecial Weather StatementEAXAtchison, Holt, Nodaway48 min
Jul 16, 2:38 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Holt, Nodaway52 min
Jul 16, 8:28 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, DeKalb, Holt3 hr
Jul 16, 5:32 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph43 min
Jul 16, 6:29 PM CDTSpecial Weather StatementEAXRandolph31 min
Jul 16, 6:34 PM CDTSpecial Weather StatementEAXPlatte26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.